Hail, Sumter
- When
- March 14, 5:15 PM CST
- Where
- Sumter County, Cuba
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.433, -88.383
Penny size hail was reported in and near Cuba.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 1:48 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 148 PM CST FRI MAR 14 2003 SATELLITE AND RADAR IMAGES SHOWING UPPER LEVEL LOW SPINNING OVER WESTERN ALABAMA THIS AFTERNOON. BREAKS IN CLOUD COVER HAVE ALLOWED TEMPERATURES TO CLIMB WELL ABOVE GUIDANCE NUMBERS TODAY. FEEL THAT OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER THAN GUIDANCE ALSO FOR MOST AREAS. PATCHY FOG MAY BE A PROBLEM TONIGHT IN AREAS THAT ENCOUNTER ANY AFTERNOON RAINFALL. UNTIL UPPER LOW FINALLY MOVES EAST OF THE STATE ON SUNDAY...EXPECT TO KEEP SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST. ONCE THE LOW MOVES OUT...AND WEAK UPPER LEVEL RIDGE MOVES IN SUNDAY MORNING...WE MAY ACTUALLY HAVE A BREAK IN THE POP FORECAST...ALBEIT A BRIEF BREAK. LEANING TOWARDS REMOVING MENTION OF RAIN FOR SUNDAY...AND THEN REINTRODUCING IT SUNDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM SWINGS ON THROUGH. ONCE AGAIN...THE MODELS CONTINUE TO SHOW A RATHER STRONG SYSTEM AFFECTING THE SOUTHEAST TUESDAY EVENING INTO WEDNESDAY MORNING. LONG RANGE MODEL HAS BEEN REAL CONSISTENT IN THE TIMING AND PLACEMENT OF THIS SYSTEM FOR THE PAST THREE DAYS. THIS HAS NOW SHOWN UP IN THE LAST PORTION OF THE GFS MODEL RUN THIS MORNING. CONSISTENCY OF THE MODELS MAKES ME WANT TO HANG MY HAT ON THIS SCENARIO MUCH MORE THAN IF THE MODELS WERE CONTINUOUSLY FLIP FLOPPING. WILL BE INTERESTING TO KEEP AN EYE ON THE MODELS OVER THIS WEEKEND TO SEE IF ANYTHING CHANGES. GUIDANCE IS SHOWING STRONG SOUTHERLY WIND FLOW OUT IN ADVANCE OF THIS SYSTEM FROM MONDAY AFTERNOON INTO LATE TUESDAY NIGHT. PRETTY GOOD UPPER LEVEL DIVERGENCE...UPPER LEVEL JET MAX...STRONG MID LEVEL SHORTWAVE...MID LEVEL DRY PUNCH...STRONG LOW LEVEL JET..SHEAR. BASICALLY...THE DEVELOPMENT OF THIS SYSTEM WILL CONTINUE TO BE MONITORED OVER THE WEEKEND AND EARLY NEXT WEEK. STAY TUNED. CURRENT HAZARDOUS WEATHER OUTLOOK IS HITTING THIS SYSTEM PRETTY GOOD...BUT AM STILL INCLINED TO MENTION STRONG STORMS IN THE EXTENDED PACKAGE FOR TUESDAY AND WEDNESDAY. LATER SHIFTS CAN ALWAYS ADJUST THIS ONE WAY OR ANOTHER. ONCE THIS MIDWEEK SYSTEM MOVES THROUGH...EXPECT DRY WEATHER FOR THE REMAINDER OF THE FORECAST. BHM 055/066 053/071 055 4321 MGM 057/069 053/075 057 5321 .BHM...NONE. 73
ALZ011>015-017>050-142315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CST FRI MAR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. A COMBINATION OF AN APPROACHING UPPER LEVEL DISTURBANCE...DAYTIME HEATING AND LOW LEVEL MOISTURE MAY BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF INTERSTATE 65 AND ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. WITH A COLD POOL OF AIR ALOFT...THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL...WITH STRONG...DAMAGING WINDS ALSO POSSIBLE...BUT NOT AS LIKELY. DURING THE LATE NIGHT HOURS...LOCALLY DENSE FOG IS POSSIBLE... ESPECIALLY NEAR LOCATIONS THAT RECEIVE ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A STRONG STORM SYSTEM IS FORECAST TO PUSH INTO THE MIDDLE OF THE COUNTRY EARLY NEXT WEEK...AND CONTINUE EASTWARD THROUGH MIDWEEK. AT THIS TIME...THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA. AS FOR THE TIMING OF THE THREAT...THE CURRENT FORECAST INDICATES THE THREAT OF SEVERE WEATHER IS MOST LIKELY FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY. CHECK BACK FREQUENTLY FOR UPDATES REGARDING THE TIMING AND EXTENT OF THIS POTENTIAL THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON AND TONIGHT...MAINLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail was reported in and near Cuba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348189.